Florida, 2003

Hail in Florida, March 1, 2003

March 1, 2003 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 1, 9:00 AM EST, 20 minutes earlier.

Area forecast discussion, Mar 1, 9:00 AM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 AM EST SAT MAR 1 2003

JUST HAD A REPORT OF SOFTBALL SIZED HAIL IN HAMPTON...BRADFORD
COUNTY WITH SUPERCELL ENTERING CLAY COUNTY. WINDSHIELDS AND WINDOWS
HAVE BEEN KNOCKED OUT ALONG ITS PATH. ENOUGH SAID...BUSY AS ALL
HECK. NO CHANGES TO FORECASTS AT THIS TIME.

.JAX...
FL...NONE.
GA...NONE.

SANDRIK
Hazardous weather outlook, Mar 1, 5:15 AM EST, 4 hours 5 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-011700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 AM EST SAT MAR 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL BE WIDESPREAD OVER THE AREA TODAY AND
TONIGHT. STRONGER THUNDERSTORMS WILL PRODUCE LOCALLY STRONG GUSTY
WINDS. RAIN MAY BE HEAVY AT TIMES...CAUSING PONDING OF WATER ON
ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST FLORIDA ON
SUNDAY BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

In the hours before

Special weather statement, Mar 1, 5:51 AM EST, 3 hours 29 minutes before
FLZ032-037-011115-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
551 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT CLAY AND PUTNAM COUNTIES THROUGH
620 AM...

AT 551 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 4 MILES SOUTHWEST OF KEYSTONE HEIGHTS...OR ABOUT 3 MILES
NORTHWEST OF MELROSE...MOVING EAST AT 50 MPH. THIS WILL ALSO AFFECT
AREAS AROUND PUTNAM HALL...LAKE GENEVA...KEYSTONE HEIGHTS...
FLORAHOME...CARRAWAY...PENNEY FARMS...PALATKA AND GREEN COVE SPRINGS
THROUGH 615 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 6:24 AM EST, 2 hours 56 minutes before
FLZ036-011200-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
624 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT ALACHUA COUNTY THROUGH 700 AM
EST...

AT 624 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF NEWBERRY...OR ABOUT
11 MILES EAST OF TRENTON...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY...ARCHER...
ALACHUA...LA CROSSE...GAINESVILLE...ROCHELLE AND GAINESVILLE AIRPORT
THROUGH 700 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 6:40 AM EST, 2 hours 40 minutes before
FLZ033-011215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
640 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT ST. JOHNS COUNTY THROUGH 715 AM
EST...

AT 640 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF HASTINGS...MOVING
EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SPUDS...HASTINGS...BAKERSVILLE...ELKTON...DUPONT CENTER...ST.
AUGUSTINE SOUTH AND ST. AUGUSTINE THROUGH 715 AM EST. SMALL HAIL HAS
ALREADY BEEN REPORTED WITH THIS STORM... AND HAIL UP TO ONE HALF
INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 6:49 AM EST, 2 hours 31 minutes before
FLZ038-011215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
649 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN FLAGLER COUNTY THROUGH
715 AM EST...

AT 649 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 13 MILES WEST OF PALM COAST...OR ABOUT 7
MILES NORTH OF ANDALUSIA...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND PALM COAST THROUGH 715 AM
EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LETRO
Special weather statement, Mar 1, 7:21 AM EST, 1 hour 59 minutes before
FLZ035-011300-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
721 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORM MOVING THROUGH GILCHRIST COUNTY...

AT 721 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF TRENTON...MOVING
NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND TRENTON AND BELL THROUGH 800 AM EST. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

BROYLES
Special weather statement, Mar 1, 7:25 AM EST, 1 hour 55 minutes before
FLZ031-032-011315-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
725 AM EST SAT MAR 1 2003

...STRONG THUNDERSTORMS WILL IMPACT BRADFORD AND WESTERN CLAY
COUNTIES THROUGH 815 AM...

AT 725 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HAMPTON...OR ABOUT 11 MILES
NORTHWEST OF MELROSE...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HAMPTON...STARKE...
LAWTEY...KINGSLEY AND MIDDLEBURG THROUGH 815 AM EST. HAIL UP TO ONE
HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

BROYLES

The radar

The Jacksonville radar (KJAX), 69 km away, was scanning. The volume nearest the first event began at 14:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
March 1, 9:20 AM EST
Where
Clay County, Belmore
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
29.883, -81.883

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340810.